Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 30, 2003, 8:35 PM CDT for Clayton County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 8:35 PM CDT (01:35 UTC)
- Expired
- Apr 30, 2003, 9:15 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Clayton County, IA
The radar
The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 457 m²/s²
- 0-3 km storm-relative helicity
- 611 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
732 WUUS53 KARX 010135 SVRARX IAC043-010215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 833 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAYTON COUNTY IN NORTHEAST IOWA * UNTIL 915 PM CDT * AT 833 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MONONA...OR ABOUT 11 MILES NORTHWEST OF ELKADER...MOVING EAST AT 40 MPH. A SECOND STORM WAS ALSO ALONG THE SOUTHERN PART OF THE COUNTY...APPROACHING STRAWBERRY POINT...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR MONONA...AND FARMERSBURG AT 840 PM CDT... NEAR STRAWBERRY POINT AT 840 PM... NEAR GARNAVILLO AT 845 PM CDT... NEAR MARQUETTE...AND MCGREGOR AT 855 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4307 9161 4265 9160 4267 9111 4309 9117 $$ KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:30 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, Apr 30, 2:30 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT WED APR 30 2003 MAIN FORECAST CONCERNS CENTER ON THE PCPN CHANCES FOR TONIGHT INTO THU...AND THEN THE TEMPERATURES. 12Z ETA/GFS MODEL SOLUTIONS ARE REASONABLY SIMILAR WITH THE MAIN WEATHER FEATURES FOR THE NEXT FEW DAYS...WITH NOTHING GLARING FOR THE REGION. LONG TERM MODELS A DIFFERENT STORY...WITH THE MRF AND ECMWF SHOWING SIGNIFICANT DIFFERENCES OUT TOWARD THE BEGINNING OF NEXT WEEK. WITHOUT A GOOD FEEL EITHERWAY...WILL LEAN TOWARD THE ENSEMBLES FOR NOW. THE 18Z SURFACE ANALYSIS PLACED A LOW OVER CENTRAL NEB...WITH A WARM FRONT RUNNING NORTHEAST INTO CENTRAL ILL AND IND. NORTH OF THE FRONT...88-D RADAR IMAGERY CONTINUED TO INDICATE AREAS OF SHOWERS AND THUNDERSTORMS...WITH THE MOST ACTIVE AREA BEING OVER EASTERN IOWA AND NORTHERN ILL. SLOW MOVING 500 MB SHORTWAVE TROUGHS EJECTING OUT OF THE ROCKIES INTO THE REGION OVER THE NEXT COUPLE DAYS...STAYING MOSTLY SOUTH...OVER IOWA AND ILL. A SURFACE HIGH OVER SOUTHERN CANADA SAGS OVER THE NORTHERN GREAT LAKES DURING THIS TIME...HELPING TO KEEP THESE UPPER LEVEL FEATURES MAINLY SOUTH...ALONG WITH HELPING TO CONTINUE TO NUDGE THE FRONTAL BOUNDARY EAST AND SOUTHEAST. SOME UPPER LEVEL QG /700:300 MB/ CONVERGENCE INDICATED THROUGH 00Z FRI. HOWEVER...THE LOW LEVEL JET AND MOISTURE TRANSPORT VECTORS HOLD IN THE VICINITY OF THE FRONT...BRINGING THEIR INFLUENCE TO BEAR ACROSS ILL...IND AND MICH TONIGHT INTO THU. GOOD 850 MB WARM AIR ADVECTION FOR THE EVENING HOURS TONIGHT THOUGH....CENTERED FROM NORTHEAST IOWA THROUGH SOUTHERN WI. THIS WILL SHIFT TO THE SOUTHEAST OVERNIGHT. SHOWERS SHOULD LINGER THROUGH THE EVENING HOURS...MAINLY TO THE EAST AND SOUTHEAST. 300 MB JET MAX WILL PUSH INTO THE AREA FROM THE SOUTHERN PLAINS...AND 0-3KM IS GOOD OVER THE FORECAST AREA THIS EVENING. THE BETTER INSTABILITY TO THE SOUTH THOUGH. SO...THINK THERE COULD STILL BE SOME THUNDER CHANCES...BUT MORE LIKELY OFF TO THE EAST AND SOUTHEAST. WILL CONTINUE OCCASIONAL OR SCATTERED MENTION FOR THE FORECAST AREA. ON THU...THE SURFACE HIGH WILL START TO SINK TO THE SOUTH...PUSHING THE FRONTAL BOUNDARY IN THE SAME DIRECTION. RH FIELDS AND FORECAST SOUNDINGS INDICATE GOOD SATURATION THROUGH MOST OF THE DAYTIME HOURS...ALTHOUGH SOME CLEARING FROM NORTH TO SOUTH WILL BE LIKELY. HOWEVER...WITH A-GEOSTOPHIC IMPLIED MOTIONS FROM THE UPPER LEVEL JET...ALONG WITH THE AFOREMENTIONED QG CONVERGENCE AND THE VICINITY OF THE SURFACE FRONT...THINK SMALL SHOWER CHANCES ARE WARRANTED FOR THE SOUTHERN TIER OF THE FORECAST AREA. THE HIGH SHOULD BE THE MAIN INFLUENCE FOR THE UPPER MISSISSIPPI RIVER VALLEY ON FRIDAY...ALTHOUGH RH FIELDS AND SOUNDINGS CONTINUE TO INDICATED SOME LINGERING MID LEVEL SATURATION. SO...MOSTLY SUNNY TO THE NORTH...AND PARTLY SUNNY TO THE SOUTH LOOKS REASONABLE RIGHT NOW. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RIECK
Hazardous weather outlook, Apr 30, 12:43 PM CDT, 7 hours 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1243 PM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING GENERALLY SOUTH OF AN OELWEIN IOWA...TO BOSCOBEL WISCONSIN LINE. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE PLAINS INTO THE LOWER GREAT LAKES REGION BY THIS EVENING. MEANWHILE...AT THE SURFACE...A WARM FRONT...CURRENTLY LOCATED OVER SOUTHERN IOWA... WILL LIFT NORTHWARD INTO CENTRAL IOWA AND NORTHERN ILLINOIS. SHOWERS AND THUNDERSTORMS WILL LIKELY INTENSIFY IN THE VICINITY OF THE BOUNDARY THIS AFTERNOON ACROSS IOWA AND THEN SPREAD EAST NORTHEAST TOWARD NORTHEAST IOWA AND SOUTHWEST WISCONSIN. ENOUGH ELEVATED INSTABILITY WILL EXIST TO THE NORTH OF THE FRONT TO PRODUCE SOME LARGE HAIL ACROSS THE SLIGHT RISK AREA AFTER 230 PM THIS AFTERNOON AND EVENING. IN ADDITION...SOME LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH THIS EVENING...WITH RAINFALL AMOUNTS OF AN INCH TO AND INCH AND ONE HALF POSSIBLE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY QUIET WEATHER IS EXPECTED THROUGH SATURDAY. ON SUNDAY...A STORM SYSTEM IS EXPECTED TO MOVE OUT OF THE CENTRAL PLAINS TOWARD THE GREAT LAKES REGION....BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. BOYNE
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.